Colorado, 2015

Hail and Lightning Strike in Colorado, May 1, 2015

May 1, 2015 · NWS BOU · 4 events in 3 counties and zones

A teenager was critically injured when he struck by lightning. He was standing on a hill in an open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A teenager was critically injured when he struck by lightning. He was standing on a hill in an open field. A thunderstorm produced hail up to quarter size near Evergreen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 1, 9:28 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, May 1, 9:28 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1028 AM MDT FRI MAY 1 2015

.UPDATE...
ISSUED AT 1028 AM MDT FRI MAY 1 2015

WILL BE UPDATING THE FORECAST TO INCREASE THE THUNDERSTORMS TO THE
LIKELY CATEGORY ON THE PALMER DIVIDE AND EASTERN PLAINS DURING THE
AFTERNOON AND EVENING. SATELLITE PICTURES SHOW THAT THE STRATUS
ALONG THE FOOTHILLS IS THICKEST FROM THE NORTHWEST SIDE OF DENVER
TO THE WYOMING BORDER. THIS IS LEAVING THE PALMER DIVIDE IN NEARLY
FULL SUNSHINE. THE STRONGER HEATING OVER THE PALMER DIVIDE WILL
CAUSE THE AIRMASS TO DE-STABILIZE THERE FIRST. THE LATEST RUNS OF
THE HRRR AND RAP SHOW THE STRONGEST CONVECTION DEVELOPING OVER
DOUGLAS COUNTY BY SHORTLY AFTER 18Z. THE MORNING SOUNDING SHOWED A
PRECIPITABLE WATER OF .66 INCHES WHICH IS JUST SHORT OF THE RECORD
FOR MAY 1. SHOULD SEE A GOOD ROUND OF SHOWERS DEVELOP EARLY IN
THE AFTERNOON WHICH WILL DRIFT EASTWARD. THE OTHER MAIN AREA OF
PRECIPITATION IS EXPECTED TO DEVELOP OVER THE CHEYENNE RIDGE AFTER
ABOUT 21Z WHICH WILL MOVE OVER THE NORTHERN PLAINS ZONES THROUGH
THE EVENING. WITH CAPE VALUES IN THE 1000-1500 J/KG RANGE THIS
AFTERNOON...STORMS MAY GET STRONG ENOUGH TO PRODUCE SOME HAIL
CLOSE TO 1 INCH IN DIAMETER. OTHERWISE...THEY WILL PRODUCE BRIEF
HEAVY RAIN AND SOME GUSTY WINDS. MOST THUNDERSTORM ACTIVITY ALONG
THE FRONT RANGE SHOULD BE DONE BY EARLY EVENING...WITH THE FOCUS
OF CONVECTION THROUGH THE EVENING OUT ON THE NORTHEAST PLAINS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 337 AM MDT FRI MAY 1 2015

MUCH OF THE SHOWERS HAVE DISSIPATED OVER THE NORTHEAST PLAINS WITH
JUST A FEW LIGHT SHOWERS EXITING WASHINGTON AND PARK COUNTIES.
STILL QUITE A BIT OF STRATUS AROUND AT VARIOUS LEVELS AND IS NOT
WIDESPREAD OR UNIFORM. NO FOG BEING REPORTED YET BUT STILL EXPECT
SOME PATCHY FOG STILL TO DEVELOP OVER LOW LYING AREAS AS SOME
T/TD SPREADS ARE ONLY 2-5 DEGREES.

COLORADO WILL BE UNDER A MODERATE WESTERLY FLOW ALOFT TODAY
FOLLOWING LAST NIGHTS DISTURBANCE WITH STILL SOME UPSTREAM
MOISTURE TO WORK WITH. MOST IMPRESSIVE IS THE INCREASE IN PW
VALUES OVER THE PAST 24 HOURS...WITH INCREASES OVER .40" OVER THE
FRONT RANGE WITH READINGS AROUND .75" FROM INTEGRATED PW FROM GPS.
SHOULD SEE ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS TODAY
GIVEN AMPLE MOISTURE AS SURFACE DEWPOINTS SHOULD REMAIN IN THE
40S. THIS WILL RESULT IN SURFACE BASED CAPES FROM 800-1500J/KG.
THERE IS SOME INITIAL STABILITY WITH LOW LEVEL INVERSIONS AROUND
750MB THIS AM WHICH MODELS EVENTUALLY ERODE BY LATE AFTERNOON.
EXPECT HIGHER COVERAGE OF STORMS TODAY OVER FRONT RANGE FOOTHILLS
AND PALMER DIVIDE AND LOWER COVERAGE OVER THE FAR PLAINS AS HIGHER
STABILITY REMAINS. GIVEN CAPE VALUES AND THE INCREASE SHEAR ALOFT
COULD BE A FEW SEVERE STORMS WITH HAIL UP TO ONE INCH IN DIAMETER
AND DAMAGING WINDS. NOT MUCH HELP UPSTAIRS TODAY AS QG VERTICAL
VELOCITY FIELDS INDICATE A NEUTRAL TO SLIGHTLY SUBSIDENT AIRMASS.
STORMS SHOULD FOLLOW DIURNAL TRENDS WITH MOST STORMS ENDING BEFORE
MIDNIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 337 AM MDT FRI MAY 1 2015

EXPECT THE UPPER RIDGE TO REMAIN ALOFT ON SATURDAY. AT THE
SURFACE...A TROUGH DIGGING ALONG THE EASTERN CO PLAINS WILL HELP
MIX OUT THE POST FRONTAL STABLE AIRMASS FOR MUCH WARMER
TEMPERATURES. SHOWERS AND STORMS ARE NOT EXPECTED TO FORM UNTIL
THE AFTERNOON WITH SOME DECENT CAPE OVER THE FAR EASTERN PLAINS.
COULD SEE SOME STRONGER STORMS IN THE LATE AFTERNOON AND EARLY
EVENING OUT THAT WAY.

ANOTHER COLD FRONT IS PROGGED TO PUSH DOWN THE PLAINS SUNDAY
COMBINED WITH MOISTURE ADVECTING UP FROM NEAR BAJA. LOOK FOR
COOLER TEMPERATURES AND AN INCREASE IN SHOWER AND STORM COVERAGE.
AN UPPER LOW WILL DIG DOWN OVER SRN CALIFORNIA/BAJA SUNDAY NIGHT.

THIS UPPER LOW WILL PUSH EAST EARLY MONDAY THEN GET PICKED UP AND
BROUGHT NORTHEAST OVER THE STATE AS A LARGER LOW OVER THE PACIFIC
NORTHWEST MOVES ONSHORE TUESDAY. UPSLOPE FLOW FROM SUNDAY NIGHT IS
EXPECTED TO CONTINUE THROUGH TUESDAY AFTERNOON AS THE UPPER LOW
APPROACHES. THIS WILL BRING A VERY GOOD CHANCE FOR RAIN SHOWERS
AND THUNDERSTORMS TO THE AREA MONDAY THROUGH TUESDAY AFTERNOON.
HAVE PUT POPS IN THE HIGH CHANCE CATEGORY...WITH THE FAR EASTERN
PLAINS SEEING LIKELY POPS ON TUESDAY AFTERNOON. THEN AS THE UPPER
LOW PUSHES NORTHEAST OF THE AREA AND A SURFACE LOW FORMS OVER THE
EASTERN COLORADO PLAINS...CHANCES WILL START DECREASING FROM THE
SOUTH BUT WILL STILL SEE SHOWERS AROUND THROUGH WEDNESDAY. SYSTEM
WILL BE QUITE WARM WITH SNOW LEVELS REMAINING AROUND 10KFT.

PAST WEDNESDAY REMAINS AN UNCLEAR FORECAST...AS MODELS CONTINUE
TO STRUGGLE WITH THE EVOLUTION AND TRACK OF THE PACNW UPPER LOW.
MODELS HAD BEEN SEEMING TO TAKE A MORE SOUTHERLY TRACK...UNTIL THE
00Z EC CAME IN PUSHING IT BACK FARTHER NOR TH. HOWEVER...EITHER
WAY...MOISTURE WILL CONTINUE TO BE PRESENT WEDNEDAY INTO
THURSDAY...THE MODEL DIFFERENCES WILL MAINLY AFFECT TEMPERATURES.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1028 AM MDT FRI MAY 1 2015

WILL MENTION THE BEST TIME FOR THUNDERSTORMS ACROSS THE DENVER
AREA AIRPORTS FROM 3 PM THROUGH ABOUT 7 PM. OVERNIGHT...THINGS
SHOULD CLEAR OUT NICELY WITH DECENT DRAINAGE WINDS WHICH SHOULD
KEEP FOG OR STRATUS FROM DEVELOPING. NO OTHER AVIATION IMPACTS ARE
EXPECTED AFTER THE ROUND OF AFTERNOON THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...DANKERS
Hazardous weather outlook, May 1, 10:09 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1109 AM MDT FRI MAY 1 2015

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1109 AM MDT FRI MAY 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE AROUND NOON AND SPREAD OVER THE
ADJACENT PLAINS THROUGH THE EARLY AFTERNOON. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON OVER NORTHERN
WELD COUNTY AND THE NORTHEAST COLORADO PLAINS. MOISTURE LEVELS
HAVE INCREASED FOLLOWING LAST NIGHTS THUNDERSTORMS WHILE WIND
SHEAR ALOFT HAS ALSO INCREASED. THIS WILL RESULT IN THE CHANCE FOR
SOME THUNDERSTORMS TO BE SEVERE WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WINDS.

STORMS WILL DIMINISH LATER THIS EVENING DUE TO A LACK OF ANY UPPER
LEVEL SUPPORT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR
THE MOUNTAINS AND FOOTHILLS ON SATURDAY...WITH ONLY A SLIGHT
CHANCE OUT ON THE PLAINS. THERE WILL BE A BETTER CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR ALL AREAS
SUNDAY THROUGH WEDNESDAY. SOME THE SHOWERS WILL LINGER INTO THE
OVERNIGHT AND MORNING HOURS AS WELL. THIS COOL WET PERIOD MAY
CREATE HEAVY RAINFALL IN SOME AREAS. THE CHANCES FOR PRECIPITATION
WILL DECREASE BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM OVER THE
FOOTHILLS AND PALMER DIVIDE.

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
May 1, 12:55 PM MST
Where
Douglas County, 3.38 mi NW of Larkspur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.260, -104.930

Hail, Jefferson

When
May 1, 1:40 PM MST
Where
Jefferson County, 13.74 mi NW of Golden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -105.390

Hail, Jefferson

When
May 1, 2:12 PM MST
Where
Jefferson County, 2.96 mi SSW of Evergreen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.340

Lightning, Arapahoe

When
May 1, 2:40 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.630, -104.800

Juvenile male struck by lightning in field near Town Center Mall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565128, 565129, 565130, 564781.